• Wrong document? Swap it for free
  • Written by students who passed
  • Immediately available after payment
  • Read online or as PDF
Sell
Where do you study
Your language
Document preview thumbnail
Preview 3 out of 30 pages
Exam (elaborations)

NCLEX-PN Practice Exam 90 Multiple-Choice Questions with Answers and Rationales Practical Nursing Review 2026/2027

Document preview thumbnail
Preview 3 out of 30 pages

NCLEX-PN Practice Exam 90 Multiple-Choice Questions with Answers and Rationales Practical Nursing Review Medication Safety and Clinical Monitoring 1. An alert adult with diabetes has a glucose of 58 mg/dL and can swallow safely. Which action follows a standard hypoglycemia protocol? A. Delay treatment until the next meal B. Give scheduled rapid-acting insulin C. Give 15 g of fast-acting carbohydrate and recheck in 15 minutes D. Offer only a high-fat snack Correct answer: C. Give 15 g of fast-acting carbohydrate and recheck in 15 minutes Rationale: Rapid carbohydrate treats symptomatic hypoglycemia promptly. Rechecking confirms response; insulin worsens the problem, and fat slows carbohydrate absorption. Escalate persistent or severe symptoms according to protocol. 2. An unresponsive patient with diabetes cannot swallow safely. Which action is appropriate? A. Give crackers while supine B. Pour orange juice into the mouth C. Wait for spontaneous awakening D. Activate emergency assistance and give prescribed rescue treatment by a safe nonoral route Correct answer: D. Activate emergency assistance and give prescribed rescue treatment by a safe nonoral route Rationale: An unprotected airway makes oral intake unsafe. Severe hypoglycemia requires immediate assistance and protocol-directed glucagon or IV dextrose rather than oral food or fluids. 3. During an opioid check, a patient is difficult to arouse and has slow, shallow breathing. What is the priority? A. Encourage independent ambulation B. Document expected sedation and leave C. Support breathing and obtain emergency assistance per protocol D. Give the next opioid dose Correct answer: C. Support breathing and obtain emergency assistance per protocol Rationale: Reduced consciousness with respiratory depression threatens ventilation. Immediate airway and breathing support, escalation, and prescribed reversal treatment take priority over documentation or routine care. 4. A patient receiving warfarin reports black, tarry stools. What should the practical nurse do? A. Promptly report possible gastrointestinal bleeding and assess stability B. Recommend an extra warfarin dose C. Reassure that this always reflects normal aging D. Wait until the annual visit Correct answer: A. Promptly report possible gastrointestinal bleeding and assess stability Rationale: Melena can indicate gastrointestinal bleeding, especially during anticoagulation. Timely assessment and escalation are necessary; additional anticoagulant could worsen hemorrhage. 5. A patient taking furosemide reports muscle weakness. Which laboratory result is most concerning? A. Hemoglobin 14 g/dL B. Potassium 2.9 mEq/L C. Sodium 139 mEq/L D. Platelets 250,000/mm³ Correct answer: B. Potassium 2.9 mEq/L Rationale: Loop diuretics can cause potassium loss. Marked hypokalemia increases weakness and dysrhythmia risk, while the other listed results are within common adult reference ranges. 6. A digoxin dose is due, but the adult patient's apical pulse is 48/min. What is appropriate?

Content preview

NCLEX-PN Practice Exam 90 Multiple-Choice Questions with
Answers and Rationales Practical Nursing Review
Medication Safety and Clinical Monitoring
1. An alert adult with diabetes has a glucose of 58 mg/dL and can swallow
safely. Which action follows a standard hypoglycemia protocol?
A. Delay treatment until the next meal
B. Give scheduled rapid-acting insulin
C. Give 15 g of fast-acting carbohydrate and recheck in 15 minutes
D. Offer only a high-fat snack
Correct answer: C. Give 15 g of fast-acting carbohydrate and recheck in 15 minutes
Rationale: Rapid carbohydrate treats symptomatic hypoglycemia promptly.
Rechecking confirms response; insulin worsens the problem, and fat slows
carbohydrate absorption. Escalate persistent or severe symptoms according to
protocol.
2. An unresponsive patient with diabetes cannot swallow safely. Which action
is appropriate?
A. Give crackers while supine
B. Pour orange juice into the mouth
C. Wait for spontaneous awakening
D. Activate emergency assistance and give prescribed rescue treatment by a safe
nonoral route
Correct answer: D. Activate emergency assistance and give prescribed rescue
treatment by a safe nonoral route
Rationale: An unprotected airway makes oral intake unsafe. Severe hypoglycemia
requires immediate assistance and protocol-directed glucagon or IV dextrose rather
than oral food or fluids.
3. During an opioid check, a patient is difficult to arouse and has slow, shallow
breathing. What is the priority?
A. Encourage independent ambulation
B. Document expected sedation and leave
C. Support breathing and obtain emergency assistance per protocol




Independent Practice Exam | 1

, D. Give the next opioid dose
Correct answer: C. Support breathing and obtain emergency assistance per protocol
Rationale: Reduced consciousness with respiratory depression threatens
ventilation. Immediate airway and breathing support, escalation, and prescribed
reversal treatment take priority over documentation or routine care.
4. A patient receiving warfarin reports black, tarry stools. What should the
practical nurse do?
A. Promptly report possible gastrointestinal bleeding and assess stability
B. Recommend an extra warfarin dose
C. Reassure that this always reflects normal aging
D. Wait until the annual visit
Correct answer: A. Promptly report possible gastrointestinal bleeding and assess
stability
Rationale: Melena can indicate gastrointestinal bleeding, especially during
anticoagulation. Timely assessment and escalation are necessary; additional
anticoagulant could worsen hemorrhage.
5. A patient taking furosemide reports muscle weakness. Which laboratory
result is most concerning?
A. Hemoglobin 14 g/dL
B. Potassium 2.9 mEq/L
C. Sodium 139 mEq/L
D. Platelets 250,000/mm³
Correct answer: B. Potassium 2.9 mEq/L
Rationale: Loop diuretics can cause potassium loss. Marked hypokalemia increases
weakness and dysrhythmia risk, while the other listed results are within common
adult reference ranges.
6. A digoxin dose is due, but the adult patient's apical pulse is 48/min. What is
appropriate?
A. Double the next dose
B. Give the medication immediately
C. Withhold the dose and notify the responsible clinician using ordered parameters




Independent Practice Exam | 2

, D. Use a peripheral pulse alone to override the finding
Correct answer: C. Withhold the dose and notify the responsible clinician using
ordered parameters
Rationale: Significant bradycardia warrants withholding digoxin and obtaining
further direction. Medication administration must follow patient-specific
parameters; doubling a later dose is unsafe.
7. A patient using an inhaled corticosteroid asks how to reduce oral thrush.
Which instruction is best?
A. Stop all prescribed inhalers
B. Swallow leftover medication from the device
C. Rinse the mouth and spit after use
D. Use the inhaler only with chest pain
Correct answer: C. Rinse the mouth and spit after use
Rationale: Rinsing removes residual corticosteroid from the mouth and reduces
local fungal complications. It does not replace the prescribed maintenance schedule
or rescue therapy.
8. A patient develops lip swelling and wheezing after a new medication. What is
the priority?
A. Schedule a routine visit next month
B. Finish routine discharge paperwork
C. Offer oral fluids and observe alone
D. Activate emergency help and follow the anaphylaxis protocol
Correct answer: D. Activate emergency help and follow the anaphylaxis protocol
Rationale: Airway swelling and wheezing suggest anaphylaxis. Immediate
emergency response and protocol-directed treatment are necessary because airway
and circulatory compromise can progress quickly.
9. Which patient statement indicates correct antibiotic teaching?
A. I will share it with relatives
B. I will take it as prescribed and contact my clinician about significant adverse
effects
C. I will change the dose whenever I feel better




Independent Practice Exam | 3

Document information

Uploaded on
October 23, 2026
Number of pages
30
Written in
2026/2027
Type
Exam (elaborations)
Contains
Questions & answers
$16.99

Wrong document? Swap it for free Within 14 days of purchase and before downloading, you can choose a different document. You can simply spend the amount again.
Written by students who passed
Immediately available after payment
Read online or as PDF

Seller avatar
Reputation scores are based on the amount of documents a seller has sold for a fee and the reviews they have received for those documents. There are three levels: Bronze, Silver and Gold. The better the reputation, the more your can rely on the quality of the sellers work.
paulhans
3.5
(136)
Sold
802
Followers
641
Items
8156
Last sold
2 weeks ago



Why students choose Stuvia

Created by fellow students, verified by reviews

Quality you can trust: written by students who passed their tests and reviewed by others who've used these notes.

Didn't get what you expected? Choose another document

No worries! You can instantly pick a different document that better fits what you're looking for.

Pay as you like, start learning right away

No subscription, no commitments. Pay the way you're used to via credit card and download your PDF document instantly.

Student with book image

“Bought, downloaded, and aced it. It really can be that simple.”

Alisha Student

Working on your references?

Create accurate citations in APA, MLA and Harvard with our free citation generator.

Working on your references?

Frequently asked questions